Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 12, NWS Austin/San Antonio, TX

April 29, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Apr 29, 2009, 5:47 PM CDT for Val Verde County, Texas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 5:47 PM CDT (22:47 UTC)
Expired
Apr 29, 2009, 6:30 PM CDT
In force
43 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 164 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:24 PM CDTHAIL 0.71 N Pandale, TXCOOP OBSERVER REPORTED DIME SIZE HAIL NORTH OF PANDALE.
Apr 29, 6:26 PM CDTHAIL 11 N Pandale, TXQUARTER SIZE HAIL NORTH OF PANDALE.
Apr 29, 6:35 PM CDTHAIL 21 N Pandale, TXHEN EGG SIZE HAIL WAS REPORTED NORTH OF PANDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:33 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2599 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
2.8
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEWX 292247
TOREWX
TXC465-292330-
/O.NEW.KEWX.TO.W.0012.090429T2247Z-090429T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* TORNADO WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 630 PM CDT.

* AT 541 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 23 MILES NORTHWEST OF
  PANDALE...OR ABOUT 25 MILES SOUTH OF SHEFFIELD...MOVING SOUTHEAST
  AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE HACKBERRY CROSSING.

THIS STORM HAS PRODUCED SOFTBALL SIZE HAIL IN TERRELL COUNTY AND 
WILL CONTINUE TO DROP LARGE HAIL IN THE WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN A MOBILE HOME OR VEHICLE...GET OUT AND GO TO A STURDY
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3013 10176 3028 10177 3029 10175 3030 10142
      3029 10124 2986 10155 3007 10178
TIME...MOT...LOC 2244Z 301DEG 28KT 3032 10187

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 4:16 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 29, 4:16 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 PM CDT WED APR 29 2009

.DISCUSSION...
A STORMY WEATHER PATTERN WILL PERSIST FOR MUCH OF THE NEXT WEEK.
TONIGHT A FEW SEVERE THUNDERSTORMS WILL THREATEN AREAS WEST OF
DRT/ECU, POSSIBLY FARTHER EAST IF MESOSCALE ENVIRONMENTS ARE
ALTERED FROM ONGOING CONVECTION MOVING TOWARD CROCKETT COUNTY.
SLIGHT MID-LEVEL RIDGING REMAINS EXPECTED OVER SOUTH CENTRAL TX
TOMORROW BUT THE PATTERN REMAINS FLAT ENOUGH TO BE VULNERABLE TO
MESOCALE INFLUENCES. WILL STICK WITH SUB-CAP SHOWERS FOR THURSDAY
MORNING FOR NOW. LOW LEVEL MOISTURE CONTINUES TO DECREASE SO NO
MORNING SHOWERS ARE EXPECTED FRIDAY. EARLY SATURDAY, A FRONTAL
ZONE IS EXPECTED TO BECOME ESTABLISHED OVER NORTH TX AND COULD SET
THE STAGE FOR MCS ACTIVITY SATURDAY NIGHT. THIS PATTERN IS
REINFORCED BY TROUGHING TO APPROACH THE AREA SUNDAY WITH CONTINUED
GOOD CHANCES FOR RAIN AND STORMS. THE SUNDAY STORM PATTERN IS MUCH
STRONGER WITH THE ECMWF THAN THE GFS, BUT HAS BEEN A BIT OF AN
OUTLIER. EVEN WITH THE MORE FLAT PATTERN THE GFS SOLUTION OFFERS
UNSTABLE CONDITIONS FOR EVENING THUNDERSTORMS GOING INTO THE
EXTENDED FORECAST WITH A LEAN TOWARD A NOCTURNAL NORTHWEST FLOW
PATTERN. WITH GULF MOISTURE STREAMING INTO TX THROUGH THE PERIOD,
TEMPERATURES SHOULD REMAIN FAIRLY PREDICTABLE WITH NO MAJOR
CHANGES IN THE NEXT 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  84  72  88  71 /  20  20  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  70  85  71  86  71 /  20  20  10  -   10
NEW BRAUNFELS MUNI AIRPORT     69  85  71  87  71 /  20  10  10  -   10
BURNET MUNI AIRPORT            68  83  70  86  69 /  20  20  10  -   10
DEL RIO INTL AIRPORT           72  91  73  94  73 /  20  10  -   -   10
GEORGETOWN MUNI AIRPORT        69  83  71  86  70 /  20  20  10  -   10
HONDO MUNI AIRPORT             71  88  71  89  71 /  10  10  -   -   10
SAN MARCOS MUNI AIRPORT        71  87  71  87  72 /  20  10  10  -   10
LA GRANGE - FAYETTE REGIONAL   71  86  72  87  73 /  20  20  10  -   10
SAN ANTONIO INTL AIRPORT       71  85  72  88  72 /  20  10  10  -   10
STINSON MUNI AIRPORT           71  86  72  91  72 /  10  10  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, Apr 29, 3:05 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT WED APR 29 2009

TXZ171>173-183>194-202>209-217>225-228-301100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
305 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON TO THE EVENING
OVER THE WEST AND NORTH PART OF SOUTH CENTRAL TEXAS. SOME OF THE
THUNDERSTORMS COULD POSSIBLY BE SEVERE OVER THE WESTERN PART OF
SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE STRONGER THUNDERSTORMS COULD PRODUCE AN
ISOLATED TORNADO. TORNADO WATCH 211 IS IN EFFECT FOR VAL VERDE
COUNTY UNTIL 10 PM CDT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 3:11 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CDT WED APR 29 2009

TXZ183-184-202-217-292200-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...BRACKETTVILLE...
EAGLE PASS
311 PM CDT WED APR 29 2009

...INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST
PART OF SOUTH CENTRAL TEXAS...

THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE WEST PART OF SOUTH CENTRAL TEXAS LATER THIS AFTERNOON
THROUGH THE EVENING HOURS...OVER PARTS OF VAL VERDE...EDWARDS...
KINNEY...AND MAVERICK COUNTIES.  SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE OVER VAL VERDE COUNTY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:25 PM CDTTornado WarningEWXVal Verde65 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.